Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 59, NWS Charleston, WV

August 12, 2018Lewis County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 12, 2018, 7:04 AM EDT for Lewis County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2018, 7:04 AM EDT (11:04 UTC)
Expired
Aug 12, 2018, 10:00 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Lewis County, WV

The radar

The Charleston,WV radar (KRLX), 125 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 11.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WGUS51 KRLX 121104
FFWRLX
WVC041-121400-
/O.NEW.KRLX.FF.W.0059.180812T1104Z-180812T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
704 AM EDT SUN AUG 12 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Central Lewis County in northern West Virginia...

* Until 1000 AM EDT.

* At 703 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.5 inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Sand Run.

This includes the following streams and drainages...Rush Run...
Threelick Run...Sand Fork...West Fork River (SJ Lake)...Skin Creek...
West Fork River...Oil Creek...Little Skin Creek and Indian Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3889 8057 3893 8060 3899 8045 3891 8038

$$

30
2 follow-up statements
348 
WGUS71 KRLX 121259
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
859 AM EDT SUN AUG 12 2018

WVC041-121400-
/O.CON.KRLX.FF.W.0059.000000T0000Z-180812T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis WV-
859 AM EDT SUN AUG 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM EDT FOR
CENTRAL LEWIS COUNTY...

Heavy rain occurred earlier across the area due to thunderstorms. 
Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Sand Run.

This includes the following streams and drainages...Rush Run...
Threelick Run...Sand Fork...West Fork River (SJ Lake)...Skin Creek...
West Fork River...Oil Creek...Little Skin Creek and Indian Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.


Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3889 8057 3893 8060 3899 8045 3891 8038

$$

14
467 
WGUS71 KRLX 121354
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
954 AM EDT SUN AUG 12 2018

WVC041-121404-
/O.EXP.KRLX.FF.W.0059.000000T0000Z-180812T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis WV-
954 AM EDT SUN AUG 12 2018

...THE FLASH FLOOD WARNING FOR CENTRAL LEWIS COUNTY WILL EXPIRE AT
1000 AM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures as water 
in some areas may be slow to recede.


LAT...LON 3889 8057 3893 8060 3899 8045 3891 8038

$$

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 6:25 AM EDT, 39 minutes earlier.

Area forecast discussion, Aug 12, 6:25 AM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
625 AM EDT Sun Aug 12 2018

.SYNOPSIS...
A deep closed low pressure system moves nearly overhead today
and Monday before slowly shifting east later in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 559 AM Sunday...

Have expanded 20 POPs westward by a row of counties for early
this morning, owing to convection that has developed just a
little farther west than previously expected.

As of 327 AM Sunday...

Weak boundary layer wind profile and high near surface moisture
are resulting in another morning of dense fog across area
valleys. Much like Saturday morning, the fog this morning
should mix out within a couple of hours after sunrise.

A weak surface boundary, currently drifting southeast across the
northern and western portions of the CWA, will continue to
slowly push across the region today. Aloft, a strong closed
mid/upper level low will dig into the region throughout the
Near Term period. Combination of these features should result
in another day of shower and thunderstorm chances. However, the
best chances of convection today will primarily be across the
higher terrain of SE/E WV as this area will have the greatest
moisture depth and best upper level dynamical forcing. Localized
heavy rainfall may lead to isolated flooding impacts this
afternoon across this area, but widespread flooding is not
expected at this time. Have leaned towards a blend of the 00z
ARW and Time- Lagged NAM Nest for today's convective forecast.

Elsewhere across the CWA, only an isolated shower or
thunderstorm is expected today with increasing drier NW flow
aloft generally negating precip chances. Highs will generally
be int he 80s with slightly less humid feeling conditions in
the afternoon.

Drier air through the entire atmospheric column is prog to occur
tonight, which should result in minimal to nil precip chances
overnight and cooler min temps.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 215 AM Sunday...

Upper low finally shifts east of the area by Tuesday. As such,
the greatest chances for mainly afternoon showers/storms should
be over the mountains. Having said that some of the hi res
models are showing an area of development sliding southeast on
along the back side of the upper low, traversing through our KY
counties and into southern WV. Isolated shower/storm threat
Tuesday, again mainly over the mountains, followed by a dry
Wednesday as s/w ridging works through. This is short lived as
another s/w trof quickly approaches from the west Wednesday
night, with precip chances increasing toward morning across
southeast OH.

Temperatures will remain seasonable throughout.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 215 AM Sunday...

S/W trof progresses through the area Thursday with a good chance
of showers and storms. This moves east of the area early Friday,
though cannot rule out some afternoon convection across the
mountains. Yet another disturbance will be knocking on our
doorstep Saturday.

&&

.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
As of 620 AM Sunday...

LIFR/VLIFR is prevailing at most aerodromes as of writing, as
dense fog has developed overnight. Fog should mix out by approx
14z with a return to VFR expected by mid morning and then
continuing through the remainder of the day.

Isolated convection has also developed this morning as a weak
surface front drifts into the area, combined with an upper level
disturbance. This morning convection may approach KCRW and KEKN
by mid morning, but will omit from TAFs until certainty in
coverage increases. Have, however, included VCTS for this
afternoon for KEKN/KBKW as chances of precip will be better at
that time.

Another round of fog possible late tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Convection may increase in coverage more
than expected today.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  M    M    M    L    M    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    H    M    M    H    H    H    H    H    H
EKN CONSISTENCY  M    M    M    L    L    M    H    H    H    H    H    H
PKB CONSISTENCY  M    M    M    L    L    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    L    L    H    H    H    H    H    H    H

AFTER 12Z MONDAY...
IFR possible in area thunderstorms throughout the week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RQH/30
NEAR TERM...RQH
SHORT TERM...30
LONG TERM...30
AVIATION...RQH
Hazardous weather outlook, Aug 12, 4:27 AM EDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
427 AM EDT Sun Aug 12 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>031-
130830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-
427 AM EDT Sun Aug 12 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Isolated showers and thunderstorms will exist again today, primarily
during the afternoon and evening hours. Some of the thunderstorms
could produce locally heavy rainfall and localized flooding issues.
Widespread flooding, however, is not currently expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ032>034-039-040-515>526-130830-
Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
427 AM EDT Sun Aug 12 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

Chances of showers and thunderstorms will exist again today,
primarily during the afternoon and evening hours. Some of the
thunderstorms could produce locally heavy rainfall and isolated
flooding impacts. Widespread flooding, however, is not currently
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 12, 6:40 AM EDT, 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
640 AM EDT SUN AUG 12 2018

WVZ016-018-121115-
Calhoun-Roane-
640 AM EDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CALHOUN AND
SOUTHEASTERN ROANE COUNTIES...

At 640 AM EDT, a strong thunderstorm was located near Amma, or 11
miles southeast of Spencer, moving east at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Left Hand, Tariff and Looneyville.

This includes Interstate 79 between mile markers 28 and 33.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3867 8104 3853 8118 3864 8133 3870 8126
TIME...MOT...LOC 1040Z 288DEG 12KT 3866 8126

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:40 AM EDTSpecial Weather StatementRLXClay35 min
Aug 12, 7:11 AM EDTSpecial Weather StatementRLXClay34 min
Aug 12, 7:17 AM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Clay, Roane43 min
Aug 12, 7:29 AM EDTFlash Flood WarningRLXRoane3 hr
Aug 12, 7:33 AM EDTSpecial Weather StatementRLXCalhoun27 min
Aug 12, 7:36 AM EDTSpecial Weather StatementRLXLewis, Upshur24 min
Aug 12, 7:51 AM EDTFlash Flood WarningRLXLewis2 hr
Aug 12, 8:09 AM EDTSpecial Weather StatementRLXBraxton36 min
Aug 12, 8:42 AM EDTSpecial Weather StatementRLXWebster48 min
Aug 12, 10:01 AM EDTSpecial Weather StatementRLXPendleton29 min
Aug 12, 10:09 AM EDTSpecial Weather StatementRLXPocahontas51 min
Aug 12, 10:11 AM EDTSevere Thunderstorm WarningRLXRandolph19 min
Aug 12, 10:21 AM EDTSevere Thunderstorm WarningRLXPocahontas, Randolph24 min
Aug 12, 3:27 PM EDTSpecial Weather StatementRLXLogan33 min
Aug 12, 3:41 PM EDTSpecial Weather StatementRLXBoone34 min
Aug 12, 3:57 PM EDTSpecial Weather StatementRLXWyoming33 min
Aug 12, 4:34 PM EDTSpecial Weather StatementRLXFayette, Raleigh, Wyoming41 min
Aug 12, 5:11 PM EDTSpecial Weather StatementRLXWyoming34 min
Aug 12, 7:51 PM EDTSpecial Weather StatementRLXRandolph39 min

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.